Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 29, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 26, 2001, 1:00 PM EDT for Columbus County, North Carolina; Horry County, South Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 2001, 1:00 PM EDT (17:00 UTC)
- Expired
- May 26, 2001, 1:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Columbus County, NC, Horry County, SC
The radar
The Wilmington radar (KLTX), 37 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 1:20 PM EDT | Hail 0.88 | Green Sea, SC | Nickel size hail was reported to have caused crop damage. The damage amount is unknown. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 12:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1977 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 261700 SVRILM NCC047-SCC051-261745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 100 PM EDT SAT MAY 26 2001 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HORRY COUNTY IN NORTHEAST SOUTH CAROLINA COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 145 PM EDT * AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER CONWAY...OR ABOUT 3 MILES NORTHEAST OF CONWAY...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BAYBORO AT 110 PM EDT ALLSBROOK AT 120 PM EDT LORIS AT 130 PM EDT GREEN SEA AT 140 PM EDT IRON HILL AT 145 PM EDT SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ RWA LAT...LON 3388 7916 3376 7901 3429 7840 3441 7877
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 10:10 AM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, May 26, 10:10 AM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON, NC 1010 AM EDT SAT MAY 26 2001 NOT PLANNING ON UPDATE OF PACKAGE SINCE CURRENT WORDING OF FORECAST IS EXCELLENT. POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS LOOKS GOOD WITH MODIFIED SOUNDINGS INDICATING LIS ABOUT MINUS 7. SOME CONCERN ABOUT ONGOING CNVTN WESTERN CWA BUT AND ASSOCD CLOUDINESS INHIBITING INSOLATION BUT THINK APPROACHING DYNAMICS WILL COMPENSATE. NOTED TRENDS IN RADAR SUGGESTING MUCH OF CWA IN THROAT OF DIFLUENCE BETWEEN STRONG NE FLOW MID/UPR LVLS OVR NWRN PORTION OF CWA WHILE CNTRL SC COASTAL ACTIVITY IS MUCH A SLOWER ENE TRACK. CWF: NO CHANGES PLANNED FOR FORECAST. FCSTID = 01 ILM 86 64 87 65 / 50 50 20 30 LBT 85 62 87 63 / 50 50 20 30 FLO 86 63 89 64 / 50 50 20 30 MYR 81 65 84 65 / 50 50 20 30 .ILM... NC...NONE. SC...NONE. RWA
In the hours before
Local storm report, May 26, 12:36 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1236 PM EDT SAT MAY 26 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 PM ABBOTSBURG NC .88 INCH HAIL
05/26/01 BLADEN REPORTED BY
SPOTTERS
1225 PM AMMONS NC WIND DAMAGE
05/26/01 BLADEN TREES DOWN ALONG HWY 242
SOUTH OF AMMONSREPORTED BY
LAW ENFORCEMENT
1225 PM CLARKTON NC 1.75 INCH HAIL
05/26/01 BLADEN REPORTED BY LAW
ENFORCEMENTLocal storm report, May 26, 12:37 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1237 PM EDT SAT MAY 26 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 PM ABBOTSBURG NC .88 INCH HAIL
05/26/01 BLADEN REPORTED BY
SPOTTERS
1225 PM AMMONS NC WIND DAMAGE
05/26/01 BLADEN TREES DOWN ALONG HWY 242
SOUTH OF AMMONSREPORTED BY
LAW ENFORCEMENT
1225 PM CLARKTON NC 1.75 INCH HAIL
05/26/01 BLADEN REPORTED BY LAW
ENFORCEMENT
CHLocal storm report, May 26, 12:44 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1244 PM EDT SAT MAY 26 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 PM ABBOTSBURG NC .88 INCH HAIL
05/26/01 BLADEN REPORTED BY
SPOTTERS
1225 PM AMMONS NC WIND DAMAGE
05/26/01 BLADEN TREES DOWN ALONG HWY 242
SOUTH OF AMMONSREPORTED BY
LAW ENFORCEMENT
1225 PM CLARKTON NC 1.75 INCH HAIL
05/26/01 BLADEN REPORTED BY LAW
ENFORCEMENT
1235 PM LISBON NC 2.50 INCH HAIL
05/26/01 BLADEN REPORTED BY LAW
ENFORCEMENT
CHLocal storm report, May 26, 12:45 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1245 PM EDT SAT MAY 26 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 PM ABBOTSBURG NC .88 INCH HAIL
05/26/01 BLADEN REPORTED BY
SPOTTERS
1225 PM AMMONS NC WIND DAMAGE
05/26/01 BLADEN TREES DOWN ALONG HWY 242
SOUTH OF AMMONSREPORTED BY
LAW ENFORCEMENT
1225 PM CLARKTON NC 1.75 INCH HAIL
05/26/01 BLADEN REPORTED BY LAW
ENFORCEMENT
1235 PM LISBON NC 2.50 INCH HAIL
05/26/01 BLADEN REPORTED BY LAW
ENFORCEMENT
CHLocal storm report, May 26, 12:48 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1248 PM EDT SAT MAY 26 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....Z
1235 PM LISBON NC 2.50 INCH HAIL
05/26/01 BLADEN REPORTED BY LAW
ENFORCEMENT
CHThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 12:11 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 49 min |
| May 26, 12:22 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 38 min |
| May 26, 1:03 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 42 min |
| May 26, 2:11 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 49 min |
| May 26, 9:41 AM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 94 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.